Thunderstorm Wind, Lagrange
- When
- August 21, 10:05 PM EST
- Where
- Lagrange County, 3 mi NW of Topeka
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.283, -85.200
Trees were reported down.
6 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 21, 6:26 PM EST, 3 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 626 PM EST THU AUG 21 2003 AVIATION DISCUSSION FOR 00Z TAFS... AS OF YET...THERE ARE NO STORMS ON THE RADAR. STILL VERY UNSTABLE ATMOSPHERE AND AS THE FRONT MOVES THROUGH, THIS COULD KICK OFF SOME STORMS. FRONT IS CURRENTLY ENTERING SOUTHERN LAKE MICHIGAN. CAPES WILL STILL BE AROUND 1500-1800 WITH LI VALUES UP TO -5. THE WIND WILL SHIFT TO THE NORTH AFTER THE FRONT PASSES EACH AIRPORT IN THE EARLY MORNING HOURS. BML FORECAST DISCUSSION FOR TONIGHT AND FRIDAY... FIRST...ISSUED A HEAT ADVISORY FOR REMAINDER OF THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. NORTHWEST TWO THIRDS OF COUNTY WARNING AREA WILL EXCEED HEAT INDEX OF 100 FOR 3 HOURS THIS AFTERNOON. EASTERN AREAS WILL LIKELY NOT REACH THIS CRITERIA BUT GIVEN THE RELATIVELY COOL SUMMER AND LACK OF HEAT...PEOPLE WILL NEED TO BE EXTRA CAUTIOUS WITH HEAT INDEX VALUES IN MID TO UPPER 90S. THEREFORE ISSUED FOR ENTIRE AREA. EXPECTING DEWPOINTS TO STAY HIGH TIL FROPA SO INDEX VALUES MAY ONLY DROP SLOWLY AFTER SUNSET AS RH RISES. VERY UNSTABLE THIS AFTERNOON WITH SURFACE TEMPERATURES WELL INTO THE 90S MOST AREAS AND DEWPOINTS INTO THE 70S. MID LEVELS COOLING SLIGHTLY BUT CAP HAS PREVENTED ANY DEVELOPEMENT. DTX SOUNDING FROM 18Z SHOWS THIS CAP NICELY. EXPECT AS FRONT NEARS AND INTERACTS WITH INSTABILITY...CAP WILL BE BROKEN AND CONVECTION WILL FIRE. BEST DYNAMICS REMAIN NORTH WITH BETTER WIND FIELD AND SHORTWAVE. HOWEVER...DRY SLOT EVIDENT ON DTX 18Z SOUNDING COUPLED WITH HIGH PWATS AND LARGE CAPES INDICATES STRONG DOWNBURST POTENTIAL. WILL ADD SEVERE WORDING TO ZONES FOR ANY STORMS THAT DO DEVELOP. KEPT POPS IN HIGH CHANCE CATEGORY GIVEN UNCERTAINTY WITH CAP. FRONT TO SLOWLY MOVE ACROSS AREA OVERNIGHT. DIFFERENCES REMAIN IN TIMING ITS EXIT IN THE SOUTHEAST FRIDAY MORNING. HAVE KEPT A SMALL CHANCE OF THUNDER DURING THE MORNING HOURS UNTIL AT LEAST THE SLOWER ETA 850MB FRONT CLEARS AREA. TEMPERATURES MUCH MORE SEASONABLE FRIDAY WITH LESS HUMIDITY. FEEL THAT IT WILL TAKE AWHILE FOR SURFACE DEWPOINTS TO REALLY COME DOWN BUT SHOULD BE A SLOW DECLINE IN THE AFTERNOON. FORECAST DISCUSSION FOR FRIDAY NIGHT THROUGH THURSDAY... BY FRIDAY NIGHT, THE FRONT WILL BE WELL TO OUR EAST AND SOUTH. AN AREA OF HIGH PRESSURE WILL THEN MOVE INTO THE AREA THROUGH EARLY TUESDAY. THE MRF HAS A WEAK TROUGH MOVING THROUGH LATE TUESDAY INTO EARLY WEDNESDAY WHICH THE GEM IS IN ROUGH AGREEMENT WITH THIS. THEN A BRIEF HIGH PRESSURE BEFORE A DEEPENING TROUGH MOVES INTO THE AREA LATE THURSDAY. MAY BE SOME PRECIP WITH THIS TROUGH NEXT WEEK THURSDAY BUT SINCE IT MIGHT NOT BE UNTIL LATE...HAVE LEFT NEXT THURSDAY DRY FOR THE TIME BEING. WILL SEE WHAT THE MODELS DO WITH THE TIMING OF THIS EVENT AS THAT DAY GETS CLOSER TO THE PRESENT. HIGH TEMPERATURES ARE EXPECTED TO BE AROUND 80 TO THE LOWER 80S. LOWS WILL START OUT IN THE 50S AND INCREASE SLIGHTLY TO AROUND 60 NEXT WEEK. OVERALL...NO SIGNIFICANT CHANGES TO PREVIOUS FORECAST. BML .IWX... IN...HEAT ADVISORY FOR THIS AFTERNOON AND EVENING FOR ZONES INZ003>009...INZ012>018...INZ020...INZ022>027...INZ032>034. MI...HEAT ADVISORY FOR THIS AFTERNOON AND EVENING FOR ZONES MIZ077>081. OH...HEAT ADVISORY FOR THIS AFTERNOON AND EVENING FOR ZONES OHZ001>002...OHZ004>005...OHZ015>016...OHZ024>025. LASHLEY/LOTHAMER
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-221000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 504 AM EST THU AUG 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGHOUT THE AREA THIS AFTERNOON INTO THIS EVENING. STRONG GUSTY WINDS WILL BE THE PRIMARY HAZARD...BUT SCATTERED LARGE HAIL CANNOT BE RULED OUT. AN ISOLATED TORNADO WILL BE POSSIBLE NORTH OF A LINE FROM NAPOLEON...TO HUNTINGTON...TO MONTICELLO. IN ADDITION...THE STORMS WILL BE CAPABLE OF LOCALLY HEAVY RAIN. A COLD FRONT MOVING FROM NORTHWEST TO SOUTHEAST ACROSS THE GREAT LAKES WILL BE RESPONSIBLE FOR THE THUNDERSTORMS. BEFORE THE STORMS DEVELOP...SUNSHINE AND HUMIDITY WILL COMBINE TO MAKE A HOT AND STICKY DAY. AS TEMPERATURES CLIMB TO NEAR THE 90 DEGREE MARK BY THIS AFTERNOON...HEAT INDEX READINGS WILL APPROACH 100. TRY TO REMAIN IN AIR CONDITIONING AS MUCH AS POSSIBLE DURING THE HEAT OF THE DAY. IF YOU MUST BE OUTSIDE...TAKE IT EASY...DRINK PLENTY OF WATER...AND WEAR SUNSCREEN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX 12
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0900 PM EST THU AUG 21 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM 2 NW THREE RIVERS MI WIND DAMAGE
08/21/03 ST. JOSEPH TREES DOWN. REPORTED BY
LAW ENFORCEMENT.
TENHARMSELThe Northern Indiana radar (KIWX), 43 km away, was scanning. The volume nearest the first event began at 03:04 UTC.
6 thunderstorm wind. Local standard time, as filed.
Trees were reported down.
Trees were reported down.
Trees were reported down.
Trees were reported down.
Trees were reported down.
Numerous trees and power lines were reported down across much of the city of Wabash with several roads being blocked by debris. Trees were also reported down in the surrounding areas of the county, along State Routes 15 and 13.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377395, 5377394, 5377995, 5377996, 5378069, 5378068.